Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Wichita, KS

April 10, 2008Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2008, 5:22 PM CDT for Sedgwick County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2008, 5:22 PM CDT (22:22 UTC)
Expired
Apr 10, 2008, 5:45 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 102223
SVRICT
KSC173-102245-
/O.NEW.KICT.SV.W.0028.080410T2222Z-080410T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 PM CDT.

* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE AFTON...OR 16 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 58 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...BEL AIRE...CHENEY...COLWICH...EAST
  WICHITA...GARDEN PLAIN...GODDARD...HAYSVILLE...KECHI...MAIZE...
  OAKLAWN...PARK CITY...VALLEY CENTER...VIOLA...DOWNTOWN WICHITA...
  JABARA AIRPORT...NORTHEAST WICHITA...SOUTH WICHITA...WICHITA MID
  CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN KINGMAN AND 
SOUTHWESTERN SEDGWICK COUNTIES.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3766 9780 3769 9779 3791 9729 3762 9714
      3746 9765 3747 9767
TIME...MOT...LOC 2222Z 243DEG 50KT 3762 9752

$$

SCHRECK
1 follow-up statement
000 
WWUS53 KICT 102244
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT THU APR 10 2008

KSC173-102253-
/O.EXP.KICT.SV.W.0028.000000T0000Z-080410T2245Z/
SEDGWICK KS-
543 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY WILL EXPIRE 
AT 545 PM CDT...

AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3766 9780 3769 9779 3791 9729 3762 9714
      3746 9765 3747 9767
TIME...MOT...LOC 2243Z 243DEG 50KT 3775 9719

$$

SCHRECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:48 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 10, 3:48 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU APR 10 2008

.DISCUSSION...

SYNOPSIS:
INTENSE LOW PRESSURE CENTERED OVER NE KS LATE THIS AFTERNOON WILL MOVE
NORTHEAST ACROSS IA THIS EVENING. THIS WILL INDUCE BRISK SOUTHERLY FLOW
ACROSS SE KS THIS EVENING WITH SW WINDS SHIFTING TO THE NW & INCREASING
GREATLY LATE THIS EVENING ACROSS C KS & MUCH OF SC KS.

TONIGHT:
PER SYNOPSIS FORECAST BECOMING INCREASINGLY COMPLEX WITH MULTIPLE WIND
ADVISORIES IN EFFECT FOR DIFFERENT PERIODS. SW FLOW ACROSS SE KS WILL
INCREASE IN RESPONSE TO MARKED PRESSURE FALLS ROTATING E THEN NE ACROSS
SRN PLAINS. AS RESULT HAVE EXTENDED WIND ADVISORY FOR SE KS UNTIL 10 PM.
ACROSS C & MOST OF SC KS WINDS WILL SHIFT TO THE NW & INCREASE GREATLY
WITH ADVISORY CRITERIA BEING REALIZED 10PM. WINDS ACROSS WRN & CENTRAL
NEBRASKA HAVE EASILY REACHED ADVISORY CRITERIA & EXPECT SUCH VELOCITIES
TO SPREAD SE ACROSS WRN HALF OF CWFA LATER THIS EVENING. WINDS JUST OFF
THE DECK ARE HITTING 35-40KTS PER BUFKIT & WITH AIRMASS DRY ADIABATIC
THRU 850MB CAN EASILY SEE SUCH WINDS REACHING THE DECK. RA/SN MIXTURE
ASSOCIATED WITH STRONG 925-850MB WRAP-AROUND INDUCED BY AFORE-MENTIONED
INTENSE LOW PRESSURE WILL AFFECT C KS PRIMARILY THRU 10PM BY WHICH TIME
THE SFC-850MB LOW WILL HAVE LIFTED SUFFICIENTLY NE TO SHUNT MOST
PRECIPITATION NE OF THESE AREAS.

FRI:
STRONGLY CONSIDERED ISSUING WIND ADVISORY FOR C KS PER COMPARABLE REASON
STATED ABOVE. VERY LIKELY THAT NW WINDS SUSTAINED IN 25-35 MPH RANGE
WITH GUSTS REACHING 40 MPH WILL WHIP ACROSS THESE AREAS. AFTER
COORDINATING WITH NEIGHBORING WFOS HAVE OPTED TO CHECK SWING IN WIND
ADVISORY ISSUANCE. AREAS OF -RA MAY VENTURE AS FAR S AS C KS & HAVE
RETAINED 20% POPS FOR THESE AREAS.

SAT-SUNDAY:
BIGGEST CONCERN IS LATE SAT NIGHT-EARLY SUNDAY MORNING DUE HARD FREEZE
POTENTIAL...ESPECIALLY IN C KS...AS SEMI-INVERTED CANADIAN SFC RIDGE
BUILDS SE INTO KS.

NEXT WEEK:
WINDY & WARMER WEATHER SLATED ALL AREAS MON THRU THU AS LARGE UPR RIDGE
DEAMPLIFIES AS IT SPREADS E ACROSS CENTRAL THIRD OF U.S. MOISTENING SLY
FLOW GREATLY INCREASES DURING MID-WEEK AS SFC TROF ALIGNED WITH CO/KS
BORDER STRENGTHENS IN RESPONSE TO MID-UPR LOW DIGGING OVER SRN ROCKIES.
WEATHER MAY GET VERY INTERESTING THU NIGHT (OBVIOUSLY FROM A CONVECTIVE
STANDPOINT) AS THE UPR LOW CROSSES NE NM/SE CO THATLL ENABLE SFC-850MB
DRY LINE TO PUNCH E ACROSS TX & OK PANHANDLES IN CONJUNCTION WITH MID
LVL COLD ADVECTION. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  52  34  51 /  30  10  10  10
HUTCHINSON      37  49  33  50 /  30  20  10  10
NEWTON          38  49  34  49 /  30  10  10  10
ELDORADO        40  51  34  49 /  30  10  10  10
WINFIELD-KWLD   41  55  35  52 /  20  10  10  10
RUSSELL         34  47  32  49 /  50  30  10  10
GREAT BEND      35  48  33  50 /  40  20  10  10
SALINA          36  47  33  47 /  40  20  10  10
MCPHERSON       37  48  33  49 /  40  20  10  10
COFFEYVILLE     43  56  35  51 /  30  10  10  10
CHANUTE         42  52  35  49 /  30  10  10  10
IOLA            42  50  35  49 /  30  10  10  10
PARSONS-KPPF    43  54  35  50 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ070>072-
094>096-098>100.

WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY FOR
KSZ032-033-047>052-067-068-082-083-091-092.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069-083-
091>093.

&&
Hazardous weather outlook, Apr 10, 4:58 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU APR 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
458 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST
KANSAS THIS EVENING...WHERE NICKEL-SIZED HAIL AND WINDS AROUND 50
MPH MAY OCCUR.

SOUTHWEST WINDS OF 25 TO 35 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS
THIS EVENING. PLEASE REFER TO THE LATEST WIND ADVISORY FOR DETAILS.

ACROSS CENTRAL AND MUCH OF SOUTH-CENTRAL KANSAS...WINDS WILL SHIFT
TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH LATE THIS EVENING.
PLEASE REFER TO THE LATEST WIND ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT IS LIKELY THAT GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WILL PERSIST
ACROSS MOST OF CENTRAL KANSAS ON FRIDAY. THEREFORE...ONE SHOULD BE
ALERT FOR THE ISSUANCE OF A WIND ADVISORY FOR CENTRAL KANSAS FRIDAY
MORNING.

TEMPERATURES ARE LIKELY TO DROP TO AROUND 30 DEGREES IN CENTRAL AND
SOUTH-CENTRAL KANSAS LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.
ONE SHOULD BE READY TO PROTECT SENSITIVE PLANTS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Apr 10, 4:43 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT THU APR 10 2008

KSZ091-092-102245-
HARPER-SUMNER-
443 PM CDT THU APR 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES EAST OF ANTHONY...
AND MOVING EAST AT 39 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Local storm report, Apr 10, 4:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 W EL DORADO           37.82N 96.89W
04/10/2008  E0.75 INCH       BUTLER             KS   PUBLIC

            REPORTED ON HIGHWAY 254.

&&

CDB
Special weather statement, Apr 10, 4:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU APR 10 2008

KSZ053-069-070-102230-
BUTLER-CHASE-GREENWOOD-
457 PM CDT THU APR 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...CHASE AND GREENWOOD COUNTIES...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF CASSODAY...OR 13 MILES
NORTHEAST OF EL DORADO...AND MOVING NORTHEAST AT 51 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Local storm report, Apr 10, 5:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     SPIVEY                  37.45N 98.17W
04/10/2008  E60 MPH          KINGMAN            KS   TRAINED SPOTTER

            THE STRONG WINDS MOVED A METAL SWING SET SEVERAL FEET.

&&

ADK
Special weather statement, Apr 10, 5:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT THU APR 10 2008

KSZ091-092-102230-
HARPER-SUMNER-
501 PM CDT THU APR 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 9 MILES EAST OF ANTHONY...
AND MOVING NORTHEAST AT 36 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Apr 10, 5:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU APR 10 2008

KSZ083-102245-
SEDGWICK-
518 PM CDT THU APR 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN WICHITA...AND MOVING NORTHEAST AT
50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:03 PM CDTRiver Flood WarningICTLabette, Neosho47 hr
Apr 9, 10:03 PM CDTRiver Flood WarningICTLabette57 hr
Apr 10, 3:18 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more17 hr
Apr 10, 3:22 PM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more11 hr
Apr 10, 3:49 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Apr 10, 4:07 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner23 min
Apr 10, 4:55 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.